Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 97, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 31, 2012, 2:35 PM CDT for Marshall County, Maury County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2012, 2:35 PM CDT (19:35 UTC)
- Expired
- Mar 31, 2012, 3:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Marshall County, TN, Maury County, TN
The radar
The Nashville radar (KOHX), 89 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 12:47 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
235 WUUS54 KOHX 311935 SVROHX TNC117-119-312000- /O.NEW.KOHX.SV.W.0097.120331T1935Z-120331T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 235 PM CDT SAT MAR 31 2012 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MARSHALL COUNTY IN MIDDLE TENNESSEE... SOUTHEASTERN MAURY COUNTY IN MIDDLE TENNESSEE... * UNTIL 300 PM CDT * AT 233 PM CDT TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS NEAR COLUMBIA...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... LEWISBURG... PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3557 8711 3569 8702 3545 8666 3526 8676 TIME...MOT...LOC 1935Z 316DEG 32KT 3556 8702 $$ FORECASTER: ROSE
1 follow-up statement
792 WWUS54 KOHX 311948 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 248 PM CDT SAT MAR 31 2012 TNC117-119-312000- /O.CON.KOHX.SV.W.0097.000000T0000Z-120331T2000Z/ MARSHALL TN-MAURY TN- 248 PM CDT SAT MAR 31 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MAURY AND SOUTHERN MARSHALL COUNTIES UNTIL 300 PM CDT... AT 245 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTH OF COLUMBIA...MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN MAURY AND SOUTHERN MARSHALL COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3526 8676 3553 8706 3562 8696 3545 8666 TIME...MOT...LOC 1948Z 323DEG 29KT 3549 8698 $$ ROSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:07 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 31, 1:07 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 107 PM CDT SAT MAR 31 2012 .MESOSCALE UPDATE... SEVERE TSTM WATCH IN EFFECT UNTIL 9 PM CDT FOR MID TN WITH THE EXCEPTION OF THE FAR NORTHERN COUNTTES. LARGE HAIL THE PRIMARY THREAT WITH AREA OF STORMS SOUTH OF I-40...SIZE UP TO GOLF BALLS. SOME ACTIVITY MAY DEVELOP NORTH OF I-40 AROUND MID AFTERNOON... BUT BULK OF ACTIVITY SHOULD BE SOUTH. && .PREV DISCUSSION... /ISSUED 1245 PM CDT SAT MAR 31 2012/ UPDATE...ADDED AVIATION SECTION FOR 18Z TAF'S. AVIATION...BNA/CKV/CSV...CONVECTION STARTING TO FIRE ALONG A SURFACE BOUNDARY THAT LIES ROUGHLY ALONG THE I-40 CORRIDOR ACROSS MIDDLE TENNESSEE. LOW CIGS AT CSV SHOULD BE GONE BY 20Z, ALTHOUGH THERE WILL BE VCTS AND CB'S AROUND BNA AND CSV DURING THE EARLY AFTERNOON, EVEN THOUGH MOST OF THE CONVECTION WILL OCCUR JUST TO THE SOUTH. LOOK FOR SKIES TO CLEAR OUT BY EVENING, WITH FOG DEVELOPING OVERNIGHT. PREV DISCUSSION... /ISSUED 1150 AM CDT SAT MAR 31 2012/ MESOSCALE UPDATE... COLD FRONT HAS PUSHED SOUTH OF I-40 WITH DRIER AIR...AND HIGHER CONVECTIVE TEMPS. EXPECT STORMS TO DEVELOP A LITTLE LATER IN THE DAY...AROUND MID AFTERNOON. ISO COVERAGE NORTH OF I-40 AND SCATTERED SOUTH. PREV DISCUSSION... /ISSUED 905 AM CDT SAT MAR 31 2012/ MESOSCALE UPDATE... RAOB/MODEL SOUNDINGS SHOW THAT STORMS ARE EXPECTED TO DEVELOP WHEN TEMPS GET INTO THE MID-UPR 70S...SO A FEW HOURS AWAY. EXPECT SCATTERED STORMS WITH THE PRIMARY THREAT LARGE HAIL...MAINLY WEST OF I-24. PREV DISCUSSION... /ISSUED 716 AM CDT SAT MAR 31 2012/ UPDATE...FOR 12Z AVIATION FORECAST AVIATION... VSBY QUICKLY LOWERED TO 2 1/2 SM AT BNA LAST FEW MINUTES. SHOULD SEE IMPROVEMENT BY 13Z SINCE FOG IS NOT WIDESPREAD. IFR CONDITIONS DUE PRIMARILY TO LOW CEILING WILL CONTINUE AT CSV BUT SHOULD SEE IMPROVEMENT TO MVFR AFTER 15Z. FRONTAL BOUNDAY ALONG THE OHIO RIVER BASED ON SURFACE LI'S OFF MSAS AND SREF. BOUNDARY WILL SINK SOUTH AS WE GO THROUGH THE DAY. AM EXPECTING ISOLATED TO SCATTERED CONVECTION TO DEVELOP IN MIDDLE TENNESSEE MAINLY FROM MID-DAY THROUGH THE AFTERNOON WITH A FEW STRONG STORMS POSSIBLE OVER SOUTHWESTERN MIDDLE TN. WINDS WILL TURN TOWARD THE NORTHWEST WITH FROPA DURING THE AFTERNOON BUT REMAIN LIGHT EXCEPT NEAR CONVECTION. EXCELLENT FLYING WEATHER ON SUNDAY WITH VFR CONDITIONS ACROSS THE AREA. BOYD PREV DISCUSSION... /ISSUED 327 AM CDT SAT MAR 31 2012/ DISCUSSION... WEAK SFC LOW/COLD FRONT CURRENTLY HOLDING N OF THE CWA AS SHORTWAVES PASS N AND S IN UPPER TROUGH. ISO STORMS AHEAD OF BOUNDARY CROSSING KY/TN BORDER EXPECTED TO AFFECT NE THIS MORNING BUT ALSO LEAVE OUTFLOW ACROSS THE MID-STATE. WHILE MOISTURE BECOMES MORE SHALLOW LATER TODAY...SECONDARY PASSING SHORTWAVE/IMPULSE WILL PUSH COLD FRONT S...INTERACTING WITH OUTFLOW/GOOD INSTABILITY/MARGINAL SHEAR IN PLACE. DEVELOPING STORMS TODAY/THIS EVENING MOST LIKELY SW WHERE INGREDIENTS SUFFICIENT FOR ISO STORMS TO REACH SEVERE LIMITS...PRODUCING LARGE HAIL AND/OR DAMAGING WIND. LATER TONIGHT BEHIND SHORTWAVE...UPPER RIDGE WILL START BUILDING WHICH ALONG WITH WEAK SFC HIGH EFFECTIVELY HELPS WASH OUT FRONT BOUNDARY. THIS WILL LARGELY BRING A DRY PERIOD SUN THROUGH EARLY TUES ALTHOUGH THERE MAY BE A FEW ISO STORMS PLATEAU LATE MON AND AREA-WIDE MON NIGHT. BY 12Z TUES...CLOSED UPPER LOWS SHOWING UP ACROSS THE PLAINS WITH A COLD FRONT SITTING N/W. THIS FRONT WILL STAY JUST N THROUGH WED MORNING WHILE UPPER LOWS MAKE VERY LITTLE EWARD PROGRESS. INSTABILITY AND WEAK MOISTURE SOURCES WILL BE PRESENT HOWEVER SO THAT SCT STORMS ARE EXPECTED TO DEVELOP TUES/TUES NIGHT. SAME SORT OF SETUP WORKING WED AS UPPER LOWS WOBBLE OUT OF THE PLAINS. BIGGER DIFFERENCES IN POSITION OF UPPER LOWS SHOWING UP WED ALTHOUGH THERE IS AGREEMENT ON MORE AVAILABLE MOISTURE....WHICH WILL KEEP AT LEAST SCT STORMS FLOATING AROUND. UPPER LOW/TROUGH CONTINUES TO INFLUENCE WED NIGHT THROUGH THU NIGHT BEFORE FINALLY MOVING E EARLY FRI. MOISTURE THROUGH THIS PERIOD A BIT MORE LIMITED BUT SHWRS/STORMS EXPECTED TO REMAIN AT LEAST ISO. STORMS MAY BE SLIGHTLY MORE NUMEROUS WED NIGHT HOWEVER AS WEAK FRONT MOVES INTO THE MID-SOUTH. UPPER RIDGE BEHIND EXITING UPPER LOWS PROVIDING DRY CONDITIONS FRI-SAT. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
Hazardous weather outlook, Mar 31, 11:49 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1149 AM CDT SAT MAR 31 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-011700- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 1149 AM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE, WITH THE EXCEPTION OF THOSE AREAS NEAR THE KENTUCKY STATE LINE AND THE UPPER PLATEAU. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN ROSE
In the hours before
Local storm report, Mar 31, 1:11 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
111 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM HAIL 5 S MURFREESBORO 35.78N 86.39W
03/31/2012 E1.75 INCH RUTHERFORD TN TRAINED SPOTTER
&&
04Local storm report, Mar 31, 1:38 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
138 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 3 E COLUMBIA 35.62N 87.00W
03/31/2012 E0.25 INCH MAURY TN TRAINED SPOTTER
0135 PM HAIL 10 S MURFREESBORO 35.71N 86.39W
03/31/2012 E1.75 INCH RUTHERFORD TN TRAINED SPOTTER
GOLF BALL SIZED HAIL.
&&
04Local storm report, Mar 31, 2:00 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 2 SE COLUMBIA 35.60N 87.02W
03/31/2012 M1.75 INCH MAURY TN TRAINED SPOTTER
0146 PM HAIL 3 E COLUMBIA 35.62N 87.00W
03/31/2012 M0.50 INCH MAURY TN TRAINED SPOTTER
HAIL REPORTED 3 MILES EAST OF COLUMBIA AT BEAR CREEK
PIKE.
0121 PM HAIL 6 S MURFREESBORO 35.77N 86.39W
03/31/2012 M0.50 INCH RUTHERFORD TN TRAINED SPOTTER
&&
11Local storm report, Mar 31, 2:08 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 5 E SPARTA 35.93N 85.38W
03/31/2012 E0.88 INCH WHITE TN TRAINED SPOTTER
REPORTED IN THE BON AIR COMMUNITY
&&
11Local storm report, Mar 31, 2:13 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
213 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL 9 SE MURFREESBORO 35.76N 86.28W
03/31/2012 E1.00 INCH RUTHERFORD TN COCORAHS
&&
11Local storm report, Mar 31, 2:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 3 E SPARTA 35.93N 85.42W
03/31/2012 E1.75 INCH WHITE TN PUBLIC
0232 PM HAIL COLUMBIA 35.62N 87.05W
03/31/2012 E1.00 INCH MAURY TN TRAINED SPOTTER
&&
11The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 1:04 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Rutherford | 26 min |
| Mar 31, 1:15 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Maury, Williamson | 45 min |
| Mar 31, 1:25 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Rutherford | 35 min |
| Mar 31, 1:55 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Marshall, Maury, Rutherford | 35 min |
| Mar 31, 2:01 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Marshall, Maury | 29 min |
| Mar 31, 2:08 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, White | 17 min |
| Mar 31, 2:27 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Marshall, Maury | 33 min |
| Mar 31, 2:29 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee | 16 min |
| Mar 31, 2:43 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Van Buren, White | 17 min |
| Mar 31, 2:57 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Maury | 48 min |
| Mar 31, 3:18 PM CDT | Flash Flood Warning | OHX | Giles | 3 hr |
| Mar 31, 3:25 PM CDT | Special Weather Statement | OHX | Perry | 35 min |
| Mar 31, 3:31 PM CDT | Severe Thunderstorm Warning | OHX | Perry, Wayne | 29 min |
| Mar 31, 3:41 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 49 min |
| Mar 31, 3:56 PM CDT | Tornado Warning | OHX | Giles | 19 min |
| Mar 31, 3:58 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 32 min |
| Mar 31, 4:14 PM CDT | Tornado Warning | OHX | Giles | 18 min |
| Mar 31, 4:23 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury | 37 min |
| Mar 31, 4:28 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 32 min |
| Mar 31, 4:35 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 25 min |
| Mar 31, 4:58 PM CDT | Severe Thunderstorm Warning | OHX | Marshall | 32 min |
| Mar 31, 5:01 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 29 min |
| Mar 31, 5:12 PM CDT | Severe Thunderstorm Warning | OHX | Marshall | 20 min |
| Mar 31, 5:19 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 26 min |
| Mar 31, 5:46 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 14 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.